A seizure is a sudden attack caused by problems with the electrical messages in your brain. Some chemotherapy may increase your risk of having a seizure. However, this risk is very small in most cases.
A seizure is a combination of disorganized body movements that result from overactivity of electrical impulses in your brain. Bodily function and movement is directed by the brain through electrical impulses carried by nerves. If there are too many of these impulses, disorganized movements will result, such as twitching, jerking, severe muscle contractions and convulsions.
Seizures commonly occur in people who have epilepsy. Epilepsy is a disorder that is caused by anything that disrupts the normal pattern of neuron activity, including illness, brain damage or abnormal brain development.
For people that do not have epilepsy, a variety of things can disrupt the normal pattern of neuron activity and cause a seizure, such as:
Chemotherapy itself does not cause seizures but may cause conditions that put a person at increased risk of seizure, such as dehydration from uncontrolled nausea and vomiting. Chemotherapy treatments that increase the risk of seizures include:
Your risk of seizure returns to normal once you are finished receiving this type of chemotherapy treatment.